Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Pharmacy and Medications

Prednisone - facial hair and dry skin SFX

10/26/2007

Question:

In January I was prescribed Prednisone for sudden hearing loss. I took 60 mg each day for 19 days and tapered completely off the drug over the next 11 days. It is now 8 months later and I still have persistent light facial hair all over my face including near my eyes, on my nose, chin, cheeks and forehead. The hair is not very visible in indoor lighting, but in the sun I look like the wolfman. Being part Native American I had no facial hair in these areas prior to Prednisone. I have read all over the web that this is most likely a drug-induced hypertrichosis. What I haven`t read is whether this condition will eventually reverse itself now that I have stopped Prednisone. If so, how long does this take? It has already been 8 long, agonizing months. In addition, I had very oily skin before the Prednisone and that has now dried up completely. Will that ever return or am I destined to use moisturizers forever? Thanks in advance for your help

Answer:

Prednisone and other medications in the same class (corticosteroids) have the capability to cause many symptoms, especially when they are used long term. There are at least a few documented cases of hypertrichosis caused by corticosteroids, but it is rare. If this problem is caused by the prednisone, it should be reversible when the drug is stopped.

It is also possible that this hair growth is unrelated to the medication, especially since you are still seeing these symptoms 8 months later. You may want to speak with your primary care physician or even a dermatologist about resolving these symptoms.

Submitted by Ann Marie Lorson, Pharm D Candidate, University of Toledo College of Pharmacy

For more information:

Go to the Pharmacy and Medications health topic, where you can:

Response by:

Carmen M Hadley, RPh, CSPI
Former Clinical Instructor
College of Pharmacy
The Ohio State University